Wisconsin, 2018

Hail in Wisconsin, August 26, 2018

August 26, 2018 · NWS MPX · 2 events in 1 county or zone

A cluster of storms that produced large hail in east central Minnesota, continued to move eastward into west central Wisconsin. These storms continued to produce large hail from Star Prairie to Forest in northern St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A cluster of storms that produced large hail in east central Minnesota, continued to move eastward into west central Wisconsin. These storms continued to produce large hail from Star Prairie to Forest in northern St. Croix County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 26, 3:34 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 26, 3:34 AM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
434 AM CDT Sun Aug 26 2018

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sun Aug 26 2018

Complex surface analysis early this morning shows a low pressure
center wobbling over central South Dakota while a broad cold front
extends southwest from western Hudson Bay through northern Minnesota
to this low pressure center and continuing westward into Wyoming. In
addition, a warm front extends southeast from this low into central
Iowa and northwestern Illinois. Aloft, while the mean northern
stream flow is fairly zonal from the Rockies eastward across the
northern tier states, there are several embedded shortwaves within
the flow while a large dome of high pressure sits over the ArkLaTex
region. H7-H5 progs depict a strengthening LLJ over the southern
Dakotas into northern Iowa, which within the deeply moisture
atmosphere this morning (including PWATs over 1.25"), a few strong
storms including 1 severe storm developed over northern portions of
the WFO MPX coverage area this morning. The lack of any strong
focusing mechanism and dynamics overall will keep coverage rather
sparse through the rest of this morning.

As the day progresses, the aforementioned low pressure center is
expected to shift east into central Minnesota by late afternoon,
along with the cold front, although the front will snap north this
afternoon, allowing for a more classic warm-sectoring to develop
while dewpoints pool to the mid 70s. While a decent amount of cloud
cover during the middle portion of the day will suppress convection,
any capping is expected to erode late and this will be in
conjunction with another potent shortwave arriving from Wyoming late
this afternoon. This shortwave along with the front will help spark
mid-to-late afternoon convection rather quickly, with CAMs showing a
fairly organized band of thunderstorms from central Minnesota
progressing eastward through eastern Minnesota (including the Twin
Cities) on through western Wisconsin this evening. Sufficient
instability plus deep layer shear look conducive to strong-severe
storm development, whether in bands or organized clusters. Steep mid-
level lapse rates and the enhanced shear would favor the severe
storm mode of large hail and/or damaging winds should the cellular
nature of the storms are mainly elevated. If more surface-based
supercellular forms storm, particularly in vicinity of the front,
then chances of tornadic cells may increase a bit. The storms are
expected to expand in coverage going into western Wisconsin this
evening and potentially produce localized heavy rainfall as they
progress in conjunction with the mid-level shortwave. The front will
remain out to the west, keeping the highly moist air in place
through tonight for potentially additional rainfall overnight into
Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 330 AM CDT Sun Aug 26 2018

Main concern is severe weather potential along with heavy rain
threat Monday afternoon through Monday night.

Surface front will be bisecting the MN cwa by Monday morning. We
are expecting a lull in convective activity during the morning
with warm mid level temperatures of +12C ahead of the front.
Models indicate a weak short wave lifting into southwest MN early
Monday afternoon and essentially breaking the cap over the area.
We will increase PoPs to high likely after 21z over the eastern
portion of the area. Very unstable airmass in place. If we see
enough sunshine before initiation, temepratures could warm near 90
ahead of the front into south central MN. Various HIRES
solutions show linear development after a couple hours of
possible isolated cells along the boundary. There may be a brief
tornado threat early/after initiation but believe the main overall
threats will be large hail/damaging winds.

PW's increase to 2 inches along the frontal boundary, which has
been consistent trend in the models. This remains some 2-3
standard deviations above normal. The NAEFS and GEFS M-climate
percentiles were greater than 95%. This should provide for heavy
rainfall, especially across a portion of east central MN into west
central WI during this period. Will have to monitor overall
coverage from Sundays activity, but a portion of west central WI
saw heavy rainfall Friday.

The boundary sags south into Tuesday morning with the better
instability and forcing directed to the far southeast cwa Tuesday
afternoon/evening. Expect significant cloud cover dropping
southeast with the CAA pattern. Northwest winds should be a bit
gusty into the afternoon as well, as drier dewpoints move into
the region.

Wednesday and Thursday look dry and cooler. The flow becomes more
southwest later Thursday into Friday with models driving another
upper trough and surface front through Friday into Saturday. We
will follow blended guidance during this period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1115 PM CDT Sat Aug 25 2018

The main concerns during the period are fog overnight and convection
overnight and again Sunday afternoon. Based on current radar
trends with the storms developing over the eastern Dakotas, the
HRRR indeed looks to be doing the best and therefore remains the
preferred model. Said storms look to track eastward across
northern/central MN overnight, and affect KAXN/KSTC/KRNH/EAU
between 08Z and 12Z. There is currently a southern band just west
of Huron, SD, but that looks to wane by the time it would affect
KRWF/KMSP. We then still expect to see a brief break until early
to mid afternoon as a shortwave moves over the area and interacts
with the unstable atmosphere in place. Have included Prob30's
where confidence is lower, and Tempo's where certainty is greater.

In the meantime before the clouds move in, given light winds and
high dewpoints, expect to see some fog development. The lowest
visibilities will be across east central MN and west central WI,
and in river valleys, where winds are lighter and clouds will be
slower to move in. South/southeast winds increase on Sunday with
gusts to 17-23 knots for Sunday afternoon.

KMSP...
Still expecting convection to stay north of KMSP overnight, with
the primary threat window being Sunday between 20 and 24Z. Could
see some fog around the airport overnight, but do not expect
visibility reductions lower than 5SM.

/OUTLOOK FOR KMSP/
Mon...VFR early. MVFR possible in SHRA/TSRA late. Wind SW 10-15kt.
Tue...MVFR possible in SHRA/TSRA early. VFR late. Wind NW 10-15kt.
Wed...VFR. Wind W 5-10kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JPC
LONG TERM...DWE
AVIATION...LS
Hazardous weather outlook, Aug 26, 3:50 AM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
450 AM CDT Sun Aug 26 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
271000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
450 AM CDT Sun Aug 26 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible at times through tonight.
There is a Slight Risk of severe thunderstorms across the entire
coverage area. The main hazards are large hail and damaging
winds.

Additionally, high heat and humidity will develop today with heat
index values potentially reaching the mid 90s. Those who are
active outdoors will be at risk for heat illness if precautions
are not taken.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There are additional chances for thunderstorms across the entire
coverage area Monday afternoon through Tuesday evening and again
Friday into Saturday. There is a Slight Risk for severe
thunderstorms over southeastern Minnesota through west central
Wisconsin along with a Marginal Risk for severe thunderstorms over
southwestern Minnesota Monday through Monday night. The main
hazards are large hail and damaging winds.

Additionally, high heat and humidity is again likely Monday with
heat index values potentially reaching the mid 90s. Those who are
active outdoors will be at risk for heat illness if precautions
are not taken.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed at times today
through Monday night.

In the hours before

Special weather statement, Aug 26, 3:56 AM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
456 AM CDT SUN AUG 26 2018

MNZ043>045-050>052-059-061-261100-
Anoka-Isanti-Benton-Morrison-Sherburne-Mille Lacs-Wright-Kanabec-
456 AM CDT SUN AUG 26 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WRIGHT...
WESTERN KANABEC...SOUTHERN MILLE LACS...NORTHWESTERN ANOKA...
ISANTI...BENTON...SHERBURNE AND SOUTHEASTERN MORRISON COUNTIES
THROUGH 600 AM CDT...

At 455 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Little Rock to St Cloud Airport to
near Fairhaven. Movement was east at 40 mph.

Dime size hail is possible with these storms.

Locations impacted include...
St. Cloud, Ramsey, Elk River, Otsego, Monticello, Big Lake, St.
Francis, Zimmerman, Princeton, Becker, Mora and Annandale.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 179 and 197.
 U.S. Highway 10 in Minnesota between mile markers 182 and 214.
 U.S. Highway 169 between mile markers 159 and 207.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4569 9321 4530 9334 4525 9414 4532 9413
      4535 9409 4538 9409 4542 9405 4545 9410
      4547 9410 4554 9409 4586 9411 4610 9322
TIME...MOT...LOC 0955Z 257DEG 34KT 4578 9400 4554 9404 4533 9414

JPC
Local storm report, Aug 26, 4:30 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             8 W BRAHAM              45.73N 93.34W
08/26/2018  E1.75 INCH       ISANTI             MN   PUBLIC

            RELAYED VIA KANABEC COUNTY WARNING POINT.
            TIME ESTIMATED BASED ON RADAR.

&&

JPC
Local storm report, Aug 26, 4:43 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 AM     HAIL             4 E PRINCETON           45.57N 93.51W
08/26/2018  E1.00 INCH       ISANTI             MN   TRAINED SPOTTER

&&

JPC
Local storm report, Aug 26, 5:40 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
640 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     LIGHTNING        6 ESE EAST BETHEL       45.31N 93.13W
08/26/2018                   ANOKA              MN   LAW ENFORCEMENT

            STRUCTURE HIT BY LIGHTNING.

&&

JPC
Special weather statement, Aug 26, 5:44 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT SUN AUG 26 2018

MNZ052-053-061-WIZ014-015-261215-
Anoka-Isanti-Chisago-Polk-Barron-
644 AM CDT SUN AUG 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CHISAGO...NORTHEASTERN
ANOKA...EASTERN ISANTI...NORTHWESTERN BARRON AND POLK COUNTIES...

At 642 AM CDT, strong thunderstorms were clustered over Straight Lake
Wilderness State Park, or 29 miles southwest of Spooner, moving east
at 45 mph.

Other strong storms were located near Cambridge, North Branch and
Taylors Falls.

Nickel size hail is possible with these storms.

Locations impacted include...
Cambridge, Forest Lake, East Bethel, North Branch, St. Francis,
Isanti, Chisago City, Lindstrom, Rush City, Amery, Osceola and
Cumberland.

This includes the following highways...
 Interstate 35 between mile markers 136 and 160.
 U.S. Highway 8 in Minnesota between mile markers 7 and 22.
 U.S. Highway 61 near mile marker 165.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4572 9215 4564 9215 4563 9198 4532 9197
      4534 9317 4541 9341 4570 9315 4569 9288
      4564 9288 4564 9257 4565 9253 4571 9253
      4573 9240
TIME...MOT...LOC 1142Z 270DEG 40KT 4557 9238

DWE
Local storm report, Aug 26, 5:53 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
653 AM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 AM     HAIL             STACY                   45.40N 92.99W
08/26/2018  E1.00 INCH       CHISAGO            MN   PUBLIC

&&

JPC

The radar

The Minneapolis radar (KMPX), 93 km away, was scanning. The volume nearest the first event began at 12:16 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Croix

When
August 26, 6:16 AM CST
Where
St. Croix County, 3.23 mi ENE of New Richmond Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
45.170, -92.470

Hail, St. Croix

When
August 26, 6:25 AM CST
Where
St. Croix County, 2.13 mi NNW of Cylon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.150, -92.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770065, 770066.